Illinois, 2012

Hail and Damaging Wind in Illinois, July 1, 2012

July 1, 2012 · NWS ILX · 2 events in 1 county or zone

Isolated thunderstorms developed across Lawrence County during the late afternoon of July 1st. Due to an extremely hot and humid airmass in place across the region, the storms were able to feed off the strong instability to produce gusty winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Isolated thunderstorms developed across Lawrence County during the late afternoon of July 1st. Due to an extremely hot and humid airmass in place across the region, the storms were able to feed off the strong instability to produce gusty winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 1, 2:08 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 1, 2:08 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
308 PM CDT SUN JUL 1 2012

.DISCUSSION...
ISSUED 308 PM CDT SUN JUL 1 2012

MODELS CONTINUE TO LOOK OK WITH OVERALL PATTERN BUT DIFFER WITH
AMOUNT/TIMING/LOCATION OF QPF. GFS ALSO IS TOO MOIST AND
COOL...WHICH IS CURRENTLY A KNOWN PROBLEM WITH THE MODEL. SO
OVERALL FOLLOWED THE NAM-WRF/ECMWF BLEND. MAIN CONCERNS REMAIN
ABOVE NORMAL TEMPS AND CHANCES OF PCPN OVER THE NEXT SEVERAL DAYS.

SHORT TERM...TONIGHT THROUGH WEDNESDAY

SFC BOUNDARY VERY DIFFICULT TO FIND THIS AFTERNOON DUE TO THE
NUMEROUS OUTFLOW BOUNDARIES FROM LAST NIGHTS AND TODAYS
STORMS/MCSS. HOWEVER...LOOKING AT POOLING 70 DEWPTS THE FRONT
APPEARS TO BE LOCATED FROM WEST CENTRAL MN DOWN INTO CENTRAL IOWA
AND THEN INTO THE NORTHERN THIRD OF IL. THIS BOUNDARY SHOULD BE THE
FOCUS FOR CONVECTIVE DEVELOPMENT THIS EVENING. HOWEVER...WITH LACK
OF CU DEVELOPMENT ALONG THE FRONT IN IL...WILL JUST HAVE CHC POPS
IN EXTREME NORTHEAST PART OF THE CWA...NORTHEAST OF A I-74...WITH A
SLIGHT CHC TO THE SOUTHWEST...SOUTHWEST OF I-74. THIS BOUNDARY
SHOULD THEN REMAIN NORTH OF THE CWA THROUGH WEDNESDAY...BUT
CONVECTION COULD DEVELOP ALONG ANY OUTFLOW BOUNDARIES THAT MOVE
INTO THE NORTHEASTERN PARTS OF THE CWA TOMORROW. SO WILL BE
KEEPING SLIGHT CHC IN FORECAST TOMORROW AS WELL. WIDELY SCATTERED
AFTERNOON CONVECTION COULD DEVELOP IN THE EAST AND SOUTHEAST
TUESDAY AND WEDNESDAY JUST LIKE WHAT IS OCCURRING IN SOUTHERN
IL/SERN MO THIS AFTERNOON. HOWEVER...LEVEL OF CERTAINTY ONLY RISES
TO SLIGHT CHC CATEGORY...WHICH WILL NOT BEEN MENTIONED IN THE
WORDED FORECAST.

TEMPS WILL REMAIN ON THE WARM SIDE WITH THE SFC BOUNDARY MOVING
BACK WELL NORTH OF THE AREA. CLOUD COVER COULD TEMPER SOME OF THE
HEAT IN THE NORTH...BUT SOUTHEASTERN AND SOUTHERN PARTS OF THE CWA
WILL SEE 100 DEG TEMPS CONTINUE INTO NEXT WEEK. WILL LEAVE HEAT
HEADLINES AS IS AND ALLOW THE ADVISORY TO EXPIRE AT 7PM AND THE
WARNING ACROSS THE CENTRAL TO EXPIRE AT 7PM. THE WARNING WILL
CONTINUE THROUGH TOMORROW. WOULD NOT BE SURPRISED TO SEE
ADDITIONAL HEADLINES ONCE AGAIN AS THE HEAT IS EXPECTED TO
CONTINUE THROUGH THE WEEK/LONG TERM PERIOD.

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

INTENSE HEAT WILL CONTINUE AS THE MID LEVEL RIDGE REMAINS IN PLACE
THROUGH THE WEEK AND INTO THE WEEKEND. ECMWF TRIES TO BRING A
FRONT INTO THE AREA BY NEXT SUNDAY...BUT THIS REMAINS TO BE SEEN.
DRY WEATHER IS ALSO EXPECTED THROUGH THE PERIOD. EXPECTING TEMPS
IN THE UPPER 90S TO AROUND 100 WHICH WILL PUSH HEAT INDEX VALUES
TO AROUND 105 FOR THUR THROUGH SAT. RESIDENTS SHOULD EXPECT HEAT
HEADLINES TO CONTINUE.

AUTEN
&&

.AVIATION...
ISSUED 1241 PM CDT SUN JUL 1 2012

OUTFLOW FROM DISSIPATING MCS OVER SOUTHEAST IOWA EARLIER THIS
MORNING HAS SPREAD ACROSS MUCH OF CENTRAL ILLINOIS...RESULTING IN
NW WINDS OF 5 TO 10KT AT THE TERMINALS EARLY THIS AFTERNOON. ONCE
THIS BOUNDARY MIXES OUT...WINDS WILL RETURN TO THE SW LATER THIS
AFTERNOON THROUGH THE REMAINDER OF THE 18Z TAF PERIOD. SCT-BKN MID
AND HIGH CLOUDS WILL PERSIST THROUGH THE AFTERNOON...BEFORE
GRADUALLY DISSIPATING AND LEAVING BEHIND MOSTLY CLEAR SKIES
TONIGHT INTO MONDAY MORNING. PERSISTENT FRONTAL BOUNDARY IS
EXPECTED TO LIFT NORTHWARD DURING THE PERIOD...WITH THE BEST
CHANCES FOR CONVECTION REMAINING NORTH OF THE AREA.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT MONDAY FOR ILZ062-063-
066>068-071>073.

EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ILZ036-
040>057-061.

HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ027>031-037-038.

&&
Hazardous weather outlook, Jul 1, 2:21 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
321 PM CDT SUN JUL 1 2012

ILZ027>031-037-038-021100-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
321 PM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AS A FRONTAL
BOUNDARY REMAINS STALLED IN THE VICINITY. ISOLATED LARGE HAIL AND
DAMAGING WIND GUSTS ARE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY...BEFORE THE
FRONT LIFTS FURTHER NORTHWARD AND DISSIPATES.

AN EXTENDED PERIOD OF HEAT AND HUMIDITY IS IN STORE ACROSS ALL OF
CENTRAL ILLINOIS THROUGH NEXT WEEKEND. DAYTIME HIGH TEMPERATURES WILL
RISE WELL INTO THE 90S EACH DAY...WITH HEAT INDEX VALUES LIKELY
EXCEEDING 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ILZ036-040>057-061-021100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-LOGAN-
MACON-MASON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
321 PM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AS A FRONTAL BOUNDARY
REMAINS STALLED IN THE VICINITY. ISOLATED LARGE HAIL AND DAMAGING
WIND GUSTS ARE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY...BEFORE THE
FRONT LIFTS FURTHER NORTHWARD AND DISSIPATES.

AN EXTENDED PERIOD OF HEAT AND HUMIDITY IS IN STORE ACROSS ALL OF
CENTRAL ILLINOIS THROUGH NEXT WEEKEND. DAYTIME HIGH TEMPERATURES WILL
RISE WELL INTO THE 90S EACH DAY...WITH HEAT INDEX VALUES LIKELY
EXCEEDING 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ILZ062-063-066>068-071>073-021100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
321 PM CDT SUN JUL 1 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN EXTENDED PERIOD OF HEAT AND HUMIDITY IS IN STORE ACROSS SOUTHEAST
ILLINOIS THROUGH NEXT WEEKEND. DAYTIME HIGH TEMPERATURES WILL RISE
TO 100 DEGREES OR HIGHER EACH DAY...WITH HEAT INDEX VALUES LIKELY
EXCEEDING 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The Evansville,IN radar (KVWX), 52 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
July 1, 4:50 PM CST to 4:51 PM CST
Where
Lawrence County, Sumner
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.720, -87.850

Thunderstorm Wind, Lawrence

When
July 1, 4:50 PM CST to 4:55 PM CST
Where
Lawrence County, Lawrenceville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
38.720, -87.670

Several small trees and tree branches were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393868, 393869.